I’ve noticed if I have a bad low the day before that the next day I spend it crazy high. Yesterday I was down to 34 and then today I’ve just randomly been high. I looked back over my downloads and I’ve noticed that this is somewhat of a trend to me. Is this something that’s normal?
Kris Freeman mentions this effect in his interview w/ Diabetesmine.com I am sure you know who he is…the Olympic cross country skier. My son has been doing the same thing…it is frustrating. I don’t know how you stop it. Kris called it the YoYo effect.
If you have a hypo and experience a strong counterregulation, you will be left markedly insulin resistance for a day or two. This is suggested to be the root cause of the Somogyi effect (http://emedicine.medscape.com/article/125432-overview). This effect was noted in diabetics and even occurs in non-diabetics who experience insulin induced hypos (http://www.springerlink.com/content/p4716828407x08r5/).
So the answer is: You are perfectly normal.
Are you dissappointed?
It can also depend on how you treat (over-treat?) your low.
I use to treat lows with anything I could find: OJ, chocolate syrup (why bother to mix it in milk?!), candy bar, crackers, etc. In those low, panicked moments, I would eat everything under the sun. Which would then drive me sky high, often for the remainder of the day. For the last 2-odd years, I’ve been using glucose tabs to treat my lows and it’s worked tons better. Each tab is 4 g carbs, so it makes it much easier to get the right portion size when treating a low. No guessing. My net result is much fewer post-low highs.
I also concur with Mike on this. My experience is exactly the same and I’ve found that using glucose tablets works much better in preventing the post low high BG levels. High sugar foods or liquids seem to exacerbate the post highs and with me can last well into the next day. If I’m without the tablets, then I have no choice but to resort to the foods or liquids, but the effect is always the same.
Yes, but Elizabeth is experiencing difficulty the “next day.” You can overcompensate for a low, that is one thing, but those highs occur in the hours after the hypo. This is the next day, and I suspect she is experiencing increased insulin resistance because of the hypo induced counterregulatory response. You may find that temporarily increasing your basal the next day or so after a bad hypo can help you compensate.
it often happens to me when I’ve been low for a prolonged period of time…i.e., I’ll wake up low (40s) and then the remainder of the day I’m struggling against highs… the bolus I used on other days for the same meals seems to do nothing… The few times I tested and caught the low in the middle of the night (2-4 hours before I wake up and treat) it’s a lot easier for me the rest of the day. So I don’t think what you’re experiencing is crazy…
Working on my overnight basals to prevent dropping so much was motivated because I had read somewhere in these forums that prolonged or dramatic lows can cause highs later on (that are not just due to overtreating)…
Elizabeth thats happens to me to and when I asked my nurse she explained that my body was chasing that hypo and it does that for a day or two thats why we run higher for the next days.
The best thing is to catch the hypos before they get low but easier said then done to be honest.
Your not alone.
I’ve noticed a rebound but always assumed it was just “liver dump”. I never realized the insulin resistance could also play a role.
I’ve struggled to get A1c below 7 for over a year. I switched endos and she is getting in the trenches with me to basal test, etc. I’ve always thought that if I could reduce my lows I could also cut back on the highs.
The lows have reduced a great deal and the highs are less severe and frequent. My A1c had not improved on my 2nd visit but I also have to remember the lows were bringing that down and not get discouraged.
Great discussion. I learned something!!! Love it!
Yes, I’m another who certainly experiences this. It is very frustrating, since one very short period of low BG can ruin the next few days with high BG’s that can be very hard to treat - since the amount of insulin needed is hard to predict being outside of normal routine. If I’ve had a few days of good control I dread the low BG which I know is often coming to ruin it. I’ve also found that more than one severe low BG within a couple days (which is easy since your BG is bouncing around so much) makes the resulting highs even worse and longer lasting. Unfortunately I haven’t found anything to prevent this once you’ve had that low - it seems you just have to do your best to check and bolus often until your body returns to the so-called “normal” it usually is.
mike is absolutely right. for the longest time i would do the same thing and my numbers would shoot up (though only for a couple hours; not days). so even though my body is screaming EAT! NOW! EAT LOTS AND LOTS!! i don’t do it. i’ll have a granola bar or some peanut butter. i’ve also experimented with dual wave bolus. it’s counter intuitive but i eat and bolus a small amount then square the rest over three hours. it’s worked pretty well even though there’s a lot of trial and error.
Thanks guys for letting me know that I’m “normal” as much as I can be… lol Yeah, I’ve been high all day long today. I had one 99 and was all excited, then decided to retest as an hour before I was at 278 and sure enough it was a fluke, I was at 214, not sure how that happened but whatever! My average is now shot to hell and I’m sure everything else is too! Oh well, I guess we can’t be perfect all the time…